Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 167, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 30, 2014, 6:16 PM CDT for Mercer County, Putnam County, Sullivan County, Missouri. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2014, 6:16 PM CDT (23:16 UTC)
- Expired
- Jun 30, 2014, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mercer County, MO, Putnam County, MO, Sullivan County, MO
The radar
The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 6:25 PM CDT | HAIL 1 | Princeton, MO | |
| Jun 30, 6:29 PM CDT | TSTM WND DMG | 6 Se Princeton, MO | SHEET METAL AND TREE DAMAGE ACROSS ROAD E AND HAZEL ROAD |
| Jun 30, 6:46 PM CDT | HAIL 1 | S Newtown, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 5:29 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2105 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
462
WUUS53 KEAX 302316
SVREAX
MOC129-171-211-010000-
/O.NEW.KEAX.SV.W.0167.140630T2316Z-140701T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT MON JUN 30 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MERCER COUNTY IN NORTH CENTRAL MISSOURI...
SOUTHWESTERN PUTNAM COUNTY IN NORTH CENTRAL MISSOURI...
NORTHWESTERN SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI...
* UNTIL 700 PM CDT
* AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRINCETON...
AND MOVING EAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRINCETON...MILL GROVE...HARRIS...NEWTOWN AND LUCERNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4047 9307 4022 9316 4025 9337 4027 9337
4027 9343 4032 9375 4048 9375
TIME...MOT...LOC 2316Z 273DEG 36KT 4036 9364
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
MJ1 follow-up statement
279
WWUS53 KEAX 302330
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT MON JUN 30 2014
MOC129-171-211-010000-
/O.CON.KEAX.SV.W.0167.000000T0000Z-140701T0000Z/
MERCER MO-PUTNAM MO-SULLIVAN MO-
630 PM CDT MON JUN 30 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
SULLIVAN...SOUTHWESTERN PUTNAM AND SOUTHEASTERN MERCER COUNTIES UNTIL
700 PM CDT...
AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRINCETON...
AND MOVING EAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 625 PM...AMATEUR RADIO
OPERATORS REPORTED QUARTER SIZE HAIL IN PRINCETON.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HARRIS...NEWTOWN AND LUCERNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4047 9307 4022 9316 4025 9337 4027 9337
4027 9343 4031 9366 4048 9364
TIME...MOT...LOC 2329Z 273DEG 36KT 4040 9348
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:32 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 30, 3:32 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
332 PM CDT Mon Jun 30 2014
.SHORT TERM...(This Evening through Tuesday Night)
Issued at 331 PM CDT MON JUN 30 2014
Main concern for this evening and tonight will be the potential for
strong to severe storms along a southeastward moving cold front,
mainly between 6 PM and 2 AM. Very high MUCAPE values in the 3000-
4000 J/kg range currently combined with 30 to 45 kts of deep layer
shear is very supportive of severe weather; however, 18z KTOP
sounding and aircraft soundings out of MCI have confirmed a very
substantial capping inversion around 850 mb which has prevented warm
sector convection (even along several outflow boundaries) across the
area, and will need to be overcome by forcing along the cold front
for any convection to be possible this evening and tonight. A few
elevated storms developed along an outflow boundary intersection
north of Concordia KS earlier this afternoon and are currently
trekking through the northwest corner of the forecast area, but have
been both too elevated and too shallow to present any severe threat
in those areas.
Stable low-level air and cloud cover from earlier convection has
thus far prevented the development of surface based deep convection
along the cold front this afternoon across southeast Nebraska, which
now stretches from the Omaha metro to around Hebron NE. High-res
convection allowing models continue to indicate initiation along the
front in far northwest Missouri between 23z-00z as it pushes into
more unstable air, with at least scattered convection continuing
along the boundary through the evening. If storms can develop and
root in the boundary layer, initial supercell structure is likely
due to favorable deep layer shear and instability, and should
support large hail and damaging winds. Tornadoes seem unlikely with
winds veering slightly in the vicinity of the front, and eventually
supercell structure will become increasingly unlikely as storms move
southward away from the better deep layer shear later this evening.
Linear bowing segments may become the main concern late this evening
if storms survive due to increasing DCAPE and if any outflow
boundaries develop and begin to drive storm propagation. However,
the front may not provide enough support for continued initiation as
it moves southeast into hotter 850 mb temperatures and as surface
temps begin to cool, possibly allowing storms to fall apart near
Kansas City and areas southeast.
The most likely area for convection tonight will be across far
northern and northeastern Missouri, where precipitable water is
around 2 inches (about 2 standard deviations above normal) and 2 to
3 inches of rainfall already occurred last night. Because of the
higher probability of heavy rainfall and already saturated ground,
have issued a Flash Flood watch for our northern and northeastern
counties from 00z-06z.
After the front exits the area late tonight, quieter conditions are
expected for Tuesday and Tuesday night. A shortwave trough will
skirt the southern edge of the forecast area early Tuesday, but with
the boundary well south of the area and the wave tracking mainly
south of the CWA, should not see any additional precipitation.
.LONG TERM...(Wednesday through Monday)
Issued at 331 PM CDT MON JUN 30 2014
From this vantage point...long term period shaping up to be quite
dry and noticeably cooler...at least early on as strong sfc high
pressure builds over the area. In fact...high temps on Wednesday will
only warm into the lower to middle 70s across most areas...which is
anywhere between 10-15 degrees below normal. Dry conditions to
continue with some moderation right through early Friday.
Benign conditions begin to fall by the wayside come late Friday into
the upcoming weekend as a frontal boundary stalls just west of the
fcst area. This will occur as longwave ridging becomes firmly
established across the west and downstream troughing develops over
the Plains. The boundary coupled with several individual
disturbances in developing northwest flow aloft will support an
increase in precip chances through the latter stages of the fcst
period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1235 PM CDT MON JUN 30 2014
Main aviation concern for today will be thunderstorms forming along a
cold front around 22z-23z in far northwest Missouri, and then moving
southeast along the front between 00z-06z. Most likely timing for any
storms to impact TAF sites will be between 00z-03z for STJ and 01z-
04z for MCI/MKC. Otherwise, winds will be breezy out of the southwest
with scattered to broken cumulus around 4 kft ahead of the front,
then will be briefly gusty out of the northwest just behind the
front, lessening to around 5 kts thereafter.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH from 7 PM this evening to 1 AM CDT Tuesday FOR
MOZ002>008-015>017.
&&
SHORT TERM...Laflin
LONG TERM...32
AVIATION...LaflinHazardous weather outlook, Jun 30, 4:35 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 435 PM CDT MON JUN 30 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-012145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 435 PM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING ACROSS NORTHEAST KANSAS AND MUCH OF WESTERN AND NORTH-CENTRAL MISSOURI. LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND LOCALIZED FLASH FLOODING REMAIN POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD SUBSIDE LATE TONIGHT AND OVERNIGHT AS DRIER AIR MOVES IN BEHIND THE COLD FRONT. HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES THIS AFTERNOON. PLEASE TAKE NECESSARY PRECAUTIONS TO PREVENT ANY HEAT RELATED INJURIES OR DEATHS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Special weather statement, Jun 30, 4:38 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT MON JUN 30 2014
MOZ002-003-005-302215-
HARRISON MO-NODAWAY MO-WORTH MO-
438 PM CDT MON JUN 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTHEASTERN NODAWAY AND
NORTHWESTERN HARRISON COUNTIES UNTIL 515 PM CDT...
AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF RAVENWOOD...OR 15 MILES
NORTHEAST OF MARYVILLE...MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GRANT CITY...SHERIDAN...ALLENDALE AND HATFIELD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4055 9383 4036 9470 4051 9478 4058 9457
4058 9385
TIME...MOT...LOC 2138Z 249DEG 38KT 4046 9462
MJLocal storm report, Jun 30, 5:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FUNNEL CLOUD 1 NE PARNELL 40.45N 94.61W
06/30/2014 NODAWAY MO LAW ENFORCEMENT
SEVERAL REPORTS OF FUNNEL CLOUDS. POWER LINES REPORTED
DOWN AS WELL.
&&
APIETRYCThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:08 PM CDT | Special Weather Statement | EAX | Nodaway | 37 min |
| Jun 29, 7:28 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Nodaway | 47 min |
| Jun 29, 7:41 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Holt | 34 min |
| Jun 29, 8:01 PM CDT | Tornado Warning | EAX | Andrew, Nodaway | 29 min |
| Jun 29, 8:04 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 41 min |
| Jun 29, 8:15 PM CDT | Flash Flood Warning | EAX | Andrew, Nodaway | 8 hr |
| Jun 29, 8:20 PM CDT | Tornado Warning | EAX | Buchanan, Platte | 25 min |
| Jun 29, 8:37 PM CDT | Tornado Warning | EAX | Buchanan | 4 min |
| Jun 29, 8:45 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 30 min |
| Jun 29, 8:56 PM CDT | Tornado Warning | EAX | Buchanan | 34 min |
| Jun 29, 9:16 PM CDT | Flash Flood Warning | EAX | Buchanan | 6 hr |
| Jun 29, 9:19 PM CDT | Special Weather Statement | EAX | Mercer | 26 min |
| Jun 29, 9:21 PM CDT | Tornado Warning | EAX | Buchanan, Platte | 24 min |
| Jun 29, 9:27 PM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam, Sullivan | 48 min |
| Jun 29, 9:28 PM CDT | Tornado Warning | EAX | Buchanan | 17 min |
| Jun 29, 9:36 PM CDT | Tornado Warning | EAX | Grundy, Mercer | 24 min |
| Jun 29, 9:45 PM CDT | Tornado Warning | EAX | Buchanan | 15 min |
| Jun 29, 9:52 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 38 min |
| Jun 29, 9:58 PM CDT | Tornado Warning | EAX | Mercer, Putnam, Sullivan | 32 min |
| Jun 29, 10:27 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 48 min |
| Jun 29, 10:33 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton | 17 min |
| Jun 29, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 37 min |
| Jun 29, 10:51 PM CDT | Special Weather Statement | EAX | Buchanan | 39 min |
| Jun 29, 11:15 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 60 min |
| Jun 29, 11:50 PM CDT | Flash Flood Warning | EAX | Putnam, Schuyler | 8 hr |
| Jun 29, 11:58 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 47 min |
| Jun 30, 12:44 AM CDT | Special Weather Statement | EAX | Schuyler | 31 min |
| Jun 30, 11:08 AM CDT | Flash Flood Watch | EAX | Adair, Gentry, Grundy, Harrison, Mercer, Nodaway and 4 more | 11 hr |
| Jun 30, 4:38 PM CDT | Special Weather Statement | EAX | Worth | 37 min |
| Jun 30, 5:14 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Worth | 46 min |
| Jun 30, 5:19 PM CDT | Tornado Warning | EAX | Gentry, Harrison | 26 min |
| Jun 30, 5:45 PM CDT | Tornado Warning | EAX | Harrison, Mercer | 30 min |
| Jun 30, 6:34 PM CDT | Special Weather Statement | EAX | Harrison | 41 min |
| Jun 30, 6:48 PM CDT | Areal Flood Advisory | EAX | Gentry, Harrison, Mercer, Worth | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.